MENU

Grandma Charged After Baby Overdoses On Methadone

Close

A 1-year-old boy in Maryland has been taken to the hospital after showing “symptoms of being poisoned,” according to authorities. Now his grandmother is being charged with child abuse following what is believed to be a methadone overdose.

According to the Charles County Sherriff’s Office, it was tapped Friday by the Maryland Department of Child Protective Services about the incident.

Methadone Overdose

On Feb. 9, Thursday, a mother rushed his infant son to Calvert Memorial Hospital after noticing that the baby was acting lethargic, appearing very non-responsive and exhibiting signs of poisoning. The baby was under his grandmother’s care in Lusby.

At the emergency room, the staff started to treat the patient with a few doses of Naloxone, and the baby was afterwards transferred to another hospital, Georgetown University Medical Center, for further observation.

From there, specialists determined that the baby experienced a methadone overdose, was treated properly, and then monitored for any cardiac or respiratory problem. He was listed under critical or acute status.

The grandmother is now in police custody and charged with first-degree child abuse, as well as first-degree assault, and distribution of a controlled dangerous substance.

In Focus: Prescription Painkiller Overuse

Methadone is a synthetic opioid, which is used as therapy for chronic pain. In a study of increases in drug and opioid-related overdose deaths in the United States, the CDC saw some progress in preventing methadone deaths, with rates declining by 9.1 percent in 2010 to 2015.

However, rates of deaths involving other opioids such as heroin and synthetic ones apart from methadone – likely through the illicitly manufactured fentanyl – climbed sharply overall and across different U.S. states.

“Methadone has been found to account for as much as a third of opioid-related overdose deaths involving single or multiple drugs in states that participated in the Drug Abuse Warning Network, which was more than any opioid other than oxycodon,” stated the CDC’s Morbidity and Mortality Weekly Report (MMWR) released in March last year.

In September last year, however, the number of U.S. infants born addicted to opioid drugs was found to have doubled in less than a decade.

More babies were seen born with neonatal abstinence syndrome, characterized by withdrawal symptoms developing after babies become addicted to the drugs their moms used while pregnant. It could be heroin or prescription opiates that the mothers took, the study reported.

Babies suffering from this syndrome may undergo tremors, seizures, excess crying, poor feeding, sleep issues, fever, rapid breathing, and blotchy skin. After they are born, they usually remain for a few weeks in the hospital in order to receive low doses of methadone, which is used for weaning addicts off heroin and prescription opiates.

Sharp rises in this condition, according to researchers, correlate with the well-established increase in prescription opioid abuse.

These symptoms may go away, but it is not assured that the sufferers will not experience development problems later in life. In 2015, the government passed The Protecting Our Infants Act of 2015, which requires the Department of Health and Human Services to implement a study and produce recommendations for treatment and prevention.

ⓒ 2018 TECHTIMES.com All rights reserved. Do not reproduce without permission.
Real Time Analytics